Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CD4 is up, but so is CD8
Mar 22, 2006

8 months into meds, my CD4 is 349, last was 237 12/05(low was 156 7-05). Undetectable. The surprise is that CD8 is 1327, up from 875 12-05. CD4/CD8 ratio is .26, was .27 12-05. I observed a decline in CD8 numbers until this time - it almost doubled. Can it be due to a cold/flu? I also had some decline in %CD4 - 16.6, was 16.9 12-05,12.4 7-05. Total WBC 5.2, was 3.8 12-05. In short, some declines since last test, but overall better. Am I to be concerned about some changes in the 'wrong' direction , or is it marginal?

Response from Dr. Henry

Following CD4 counts is often frustrating since there is so much variation (even time of day can matter). The flow cytometer that actually measures a number determines the % of lymphocytes with certain markers on the surface. That % is multiplied by the lymphocyte count which can vary somewhat depending on the total white cell count (which can also vary). Often on therapy the CD8 count may also increase. There are wide differences from person to person as to patterns of immune recovery. A subset of patients for example, will not gain CD4+ T-cells despite full suppression of HIV levels by antiretrovirals. Often those patients have reduced thymus function or other genetic/immunologic factors at work. Your CD4 count has increased significantly which is generally highly protective agaist AIDS related complications. One often needs to be patient and observe what happens over time and not worry to much about modest changes up and down in count or even percentage of lymphocyte subsets. KH



Previous
Elevated Billirubin & Reyataz
Next
High Trigs on Sustiva?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement